Gaba and L-Theanine with Antidepressants

Discussion in 'Fibromyalgia Main Forum' started by swedeboy, Jan 2, 2007.

  1. swedeboy

    swedeboy Member

    Does anyone know if you can take Gaba and L-Theanine with anti-depressants? I am taking the tricyclic anti-depressant Desipramine 100mg's daily, but I would like to try Gaba and L-Theanine for my anxiety.

    Do you take the Gaba/L-Theanine together at the same time? Anyone have any suggestions on dosage. I can also ask my doctor, however, I would love to hear other peoples wisdom and experiences with using Gaba/L-Theanine

    I was thinking about getting the "L-Theanine Calm-Plex with GABA and 5-HTP" from Pro Health's store, however, a discalaimer said that it should not be taken with Rx Anti-Depressants. However, in Teitelbaum's book it says that you should just not take more than 250mg of 5-HTP with anti-depressants. Pro-Healths formula only has 10mg's of 5-HTP.

    Thanks,
    Swedeboy[This Message was Edited on 01/02/2007]
  2. elliespad

    elliespad Member

    I take a product called, Rest & Restore, from FFC. It contains both GABA and L-Theanine, plus other things. I also take L-Tryptophan 1500 mg. , P5P (Activated B-6), and Doxepin 10 mg. (which is a Tri-Cyclic antidepressant). No problems, and each of the supplements were added, by Doctors, AFTER I had been on Doxepin 125 mg. I weaned my self down to the 10 mg. dose.
    [This Message was Edited on 01/02/2007]
  3. Slayadragon

    Slayadragon New Member

    Prescription anti-depressant and supplement combinations have presented problems for people. I'd be careful.

    I also don't know much about the tricyclics.

    To my knowledge, l-theanine is pretty safe regardless of what else you're on.

    GABA and tranquilizers (klonopin, xanax, etc.) would be a very bad mix.

    5HTP and SSRI's would also be bad. I'm guessing the tricyclics could have effect, or at least it could be chancy to risk it.

    I'd suggest looking into this carefully before proceeding.
  4. swedeboy

    swedeboy Member

    Yeah I definitely will not take it with stuff like Xanax or klonopin. Teitelbaum says that as long as you stay below 250mg daily of 5-htp then you can take it with SSRI's. Although I dont take SSRI'S.

    I take 100mg of Desipramine, which inhibits the reuptake of norepinephrine, and not seretonin like SSRI anti-depressants do. Pro-Health's dose of 5-HTP is very low only 10mg. I don't really wish to take the 5-HTP, I would just like to try both GABA & L-Theanine for my anxiety. I wanted to purchase it from Pro Health but their only GABA & L-Theanine supplement also has the lose dose of 10 mg's of 5-HTP in it.

    I really appreciate all the feedback, and just to be on the safe side I will still do some more research before I start taking the GABA/L-Theanine. So anymore info would be great!
  5. Slayadragon

    Slayadragon New Member

    I think it's best to do one supplement at a time until you know how you're going to react, especially when it comes to ones for emotional improvement.

    Maybe you can start with just l-theanine? I've never found any evidence to the contrary that it's extremely safe with regard to whatever you're on, although it's obviously your responsibility to look into it.

    I've never taken 5HTP with any prescription antidepressants (just with anticonvulsants, which have a much different mechanism).

    I have taken St. Johns Wort with all kinds of antidepressants and never had a problem, although someone could.

    DLPA seems to work more on dopamine, which means that you may well be fine mixing it with most antidepressants. (The exceptions would be Wellbutrin, the SSNRI's like Effexor, and _most certainly_ MAO-I's.) Again, you should check.

    I can't remember the name, but someone on the board posting on depression recently had dizziness just from 5HTP by itself. It seems to me that I've heard of the most side effects from GABA and a few side effects from 5HTP (even when taken without being mixed with prescriptions).

    In any case, again, one supplement at a time is enough. If you have a bad reaction, you don't want to have to risk taking it again in order to figure out which of the several it was.
  6. swedeboy

    swedeboy Member

    Yeah that makes a lot of sense, I probably should just start out taking one at a time...

    I'm curious..you mention hearing about others having side effects from GABA. Could you elaborate on those side effects?

    Thanks...
  7. elliespad

    elliespad Member

    Those I listed above, are my nighttime meds. I also take DL-Phenylalanine, L-Tyrosine sometimes, plus thyroid and cortisol.